Neutropenia in dogs receiving vincristine for treatment of immune-mediated
K. LaQuaglia, J. Robertson, and K. Lunn
College of Veterinary Medicine, North Carolina State University, Raleigh, NC
Myelosuppression, specifically neutropenia, is a recognized adverse effect of vincristine when
used in multidrug chemotherapy protocols. The incidence of neutropenia, or other indicators of
myelosuppression, in dogs receiving vincristine for treatment of immune-mediated
thrombocytopenia (ITP) has not been reported.
A retrospective cohort study was performed to determine the incidence of neutropenia, and
evaluate risk factors, in dogs receiving vincristine for treatment of ITP. Client-owned dogs with
severe thrombocytopenia (platelet count £ 15,000/μL), presumptively diagnosed with ITP, over
a 15-year period were included. Cases were excluded if they were diagnosed with neoplasia,
presented with neutropenia, or were treated with vincristine prior to admission. Administration
of immunomodulatory agent(s) or human intravenous immunoglobulin, vincristine dose,
presence of hyperbilirubinemia, and vector-borne disease status were evaluated as potential
risk factors, using logistic regression models.
143 dogs were included in the study, of which 126 received vincristine; 19 of them became
neutropenic. Neutropenia was identified between 2 and 14 days (median 5 days) after
vincristine administration, and resolved between 1 and 8 days (median 3 days) following nadir.
Furthermore, of 36 dogs with ITP with an initial regenerative anemia, 28 received vincristine,
and the anemia became non-regenerative in 23 of these dogs.
Of the risk factors evaluated, cyclosporine administration was significantly associated with
development of neutropenia in dogs receiving vincristine (p = 0.00001). These results suggest
that alternative immunomodulatory agents, delay in the initiation of cyclosporine treatment, or
vincristine dose reductions for dogs chronically receiving cyclosporine should be considered
when using vincristine for treatment of ITP.